CSN Login
Members Online: 1

You are here

Chemotherapy and MS

Tueffel
Posts: 77
Joined: Feb 2020

Hello my dears,

 

I wanted to write down how my dad is with stage IV colon cancer and multiple sclerosis.

 

Probably 28th of Feb the chemotherapy with FOLFOX will start. He will get every 2 weeks 48hours of infusion. After 2 months they will check again. The liver metastases have a diameter around 7 and 14mm. Even though my parents argued about the size because the USG looks so different...

The surgery for the stoma bag was without problems and he should eat a lot cause he is skinny (he is always skinny but they want him to get fat, so it is not that bad if he loses weight)

The doctors are a little bit worried how the MS and the chemo will react. It could be that the MS will get better. I hope for this course. 

Unfortunately the oncologist had a patient treated with Lemtrada (MS meds) and cancer who died of brain bleeding. I hope the chemo will not act this way. But the oncologist said that it is quite possible that the MS drug affected the cancer growth. 

I really really hope for the best. The doctors know this side effect so I hope they will prevent it.

 

Question: does anybody know why they dont used irinotecan? I learned it is for metastatic colon cancer which my father has. So I am wondering... Any thing to prevent side effects?

My mom said they will try to cure him. 

Tueffel

Trubrit's picture
Trubrit
Posts: 5139
Joined: Jan 2013

I am sure you know this, but I will reply just in case, as I know an overload of information at one time, can get confusing. 

This is how FOLFOX usually goes.  Your Dad will go to the Cancer Center/facility and there he will sit for anywhere up to four hours getting his fix of Oxaliplatin, Steroid (if the Onc orders it) and a couple of other things I can't remember.  After the infustion, he will then be hooked up to a bag - I presume he has a Port installed - and have the 5FU infused over the next 48 hours. 

Sleeping with the bag. I personally found it helped to have a body pillow behind me, so that I didn't roll over and get the tube - which is usually quite long - twisted. You do NOT want a twisted tube, or any kind of pulling on the port area.  If he is a sound sleeper and doesn't roll around, then he should be fine. 

After the 48 hours he will get unhooked and have his two weeks before the next infusion session.  So on and so forth. 

The side effects are many and varied.  I personally ran the gammut of side effects, yet there are others who practically breezed through. You just don't know which one you will be until you in it up to you neck. 

Some of the side effects thuogh, pretty much everyone gets.  The first one I experienced was at my very first infusion. I had bought a bottle of water to drink. When I swallowed, my throat tingled, tightened up - or so it seemed, and I felt like tiny shards of glass were cutting me up.  Luckily, a lady next to me, heard me mention this to my husband and told me what it was.   

Cold sensitivity is usually a side effect that everybody has. And I mean anything cold. The door handle,  even knives and forks. The refrigerator is NOT your friend. Cold drinks are out of the question, cold food. Going outdoors in the cold, make sure he is bundled up and something is covering his mouth. Cold air hurts.  I learned very quickly (cleaning up a large tub of yogurt was no fun) to wear gloves when I had to get anything out of the fridge. 

Keep the skin moisterized; especially the hands and feet. Chemo has a tendency to casue sores, and once the skin breaks, it doesn't uually heal or takes allot longer.   My Onc told me to be very careful not to cut myself.  Sadly I did, and it was an open wound for serveral weeks. 

While your dad doesn't want to be drinking cold water - for a while at least, he does need to keep hydrated. Lots of water, or water type drinks, just tepid or luke warm. 

I've heard that men are told to close the toilet lid when flushing.  I wasn't told that myself. 

I think thats enough from me - for a while. 

Like I said, some of the side effect he will probably not experience, the others will come along, maybe weeks after chemo has started, as it has a cumulative effect. 

I am so sorry he has to suffer through this as well as MS.  It really seems all so unfair. 

Tru

Tueffel
Posts: 77
Joined: Feb 2020

Hello Trubrit,

Thank you for your answer.

My parents send me the medication plan and specifically said that only medication is correct on this paper. There was a bunch of other stuff that made me worried and had nothing to do with my dad.

He will get dexamethasone and granisetron as well. Some glucose infusion too. 

His port surgery is scheduled. I dont know when exactly it will be. I just know that during the upcoming weekend the chemo will start. 

I wrote down your tips and your side effects. 

I think the side effect we are most afraid of is that the center had a similar case. Thr patient took the same MS medication and had chemotherapy. The patient died... This side effect makes us the most worried. What if something happens, some action with his MS medication and then the vessel will burst? Especially bleeding in the brain is like the most severe side effect. I know my mom is really anxious about it and I am far away and cannot do much. I also know that we dont have much information about this patient. Was this person older, had any other diseases? 

The MS was already unfair especially cause the MS medication helped him so well when he was really not good. At the end this MS drug caused the fast growth of the tumor. This is the only exaplanation why after 2 years of colonoscopy he developed a quite advanced stage of cancer. The cancer cells were possibly already there but when the immune system got shut down to help his central nervous system, the cancer could so easily grow. 

We need to wait again and hope for the best. I am sure the doctors will take a special look and him, I wrote down all symptoms of brain bleeding, told them to call an ambulance more often even if it is for nothing. A head CT is done in a few minutes. After that we can be sure if it is the MS, a side effect of the drug (neuropathy, Hand foot syndrome) or in worse case scenario bleeding. 

I hope it will all go fine but I suppose I will be in an anxious state the next 2 months until the chemo is finished. 

I am only 25 and know already that life is not fair at all. From the kind words you wrote I know that you are a good person, trying to help. It always hits the good people while others dont have anything and are bad. 

Still I pray for the best!

SnapDragon2's picture
SnapDragon2
Posts: 270
Joined: Nov 2019

My goodness...MS is tough enough so tells me your dad is tough already.  I just finished round 1 of Folfox about 2 1/2 hrs ago.  No immediate side effects so far but like Tru said, the side effects might come now or later.  I take tumeric/curcumin every day to help inflammation.  Kazenmax posted the other day how tumeric helps with hand-foot syndrome and maybe that is why I never really delevoped it while on chemo before surgery.  I have an infusion of meyers cocktail once a week for help/prevention of neuropathy and immune boost.  I wish you all the best.  You are a wonderful daughter!

Tueffel
Posts: 77
Joined: Feb 2020

Hello SnapDragon2,

Yeah the fight against the MS was not always easy. 2 years ago it was really hard. Unfortunately the drug that helped him then benefitted the tumor growth and can cause in combination with the chemo serious side effects. We are really afraid that these serious side ffects appear but my dad is a fighter. The last years showed that the we are fighters and support him with all we can. 

I wish that this serious side effects they were talking about, brain bleeding, would appear immediately or not at all. Otherwise i wrote down all the symptoms that can appear so they dont confuse it with MS or other symptoms. Still I told them to call the ambulance more than necessary. 

Thank you for your tipps! We still have some curcumin at home to use and I told my parents that. I really appreciate it. 

I hope all will go well. 

SnapDragon2's picture
SnapDragon2
Posts: 270
Joined: Nov 2019

OH, one other thing I have been using for about a year or two is an all natural body butter from Hope Soap Ohio, a non profit that uses sales profit to cook homemade fresh food to feed people who are homeless or just down on their luck for what ever reason.  For me its a win-win.  And now really using it alot more on my hands and feet to keep them super moisturized. 

Subscribe to Comments for "Chemotherapy and MS"